Category: 

What Are the Side Effects of Thyroid Medicine?

Article Details
  • Written By: Mary McMahon
  • Edited By: Shereen Skola
  • Last Modified Date: 09 July 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Former LA Lakers star Kobe Bryant was the first NBA player to win an Oscar, for the short film ‚ÄúDear Basketball."  more...

August 16 ,  1987 :  An airliner crashed onto a highway in Detroit; the only survivor was one 4-year-old passenger.  more...

Side effects of thyroid medicine can occur when a patient is taking too much or not enough, causing abnormal levels of thyroid hormone. There can also be concerns about interactions with other foods or dietary components like iodine. The precise side effects can depend on the medication and the concentrations of thyroid hormone in the body but may include headaches, poor thermoregulation, weight changes, and fatigue. Patients should discuss side effects with their medical providers, as they may indicate that the medication is not working as intended.

People who are not producing enough thyroid hormone need to take a synthetic medication to replace the function of this gland. While they have low hormone levels they may have symptoms like muscle pains, extreme fatigue, and constipation. These can persist while the dosage of thyroid medicine is slowly adjusted upward to find the point at which it is effective. Patients may spend weeks or months getting used to the medication, during which they attend regular follow-up appointments to see if they need higher doses.

Once the patient is on the right dose, side effects should resolve, because the body is getting the hormone it needs. If concentrations rise too high, people may notice thyroid medicine side effects like weight loss, uncontrolled shaking, diarrhea, and sweating. Some patients experience nervousness or agitation along with insomnia. These symptoms may persist until the hormone levels are properly balanced by bringing the dose back down or resolving a drug interaction.

Ad

More seriously, thyroid medicine can cause chest pain, rashes, arrhythmias, and palpitations. These can be a particular risk in people who have coronary artery disease or other heart conditions, and should be reported to a doctor if they occur. The dosage of thyroid medicine can be adjusted to bring the levels back down and find a more appropriate level to use in the future. This ensures that the patient gets enough medication to replace the function of the thyroid gland without accumulating too much, potentially experiencing adverse complications.

When this medication is recommended, patients need to stay on it until the underlying problem is resolved, or for life, if the thyroid is permanently damaged or removed. During treatment with thyroid medicine, patients need to attend regular medical appointments to allow a doctor to check levels. These can identify a rise in hormones before it starts to cause serious side effects, so the doctor can preemptively adjust the dosage to prevent discomfort.

Ad

You might also Like

Recommended

Discuss this Article

Scrbblchick
Post 1

I've never experienced any side effects from my thyroid medication, but that's probably because I have low thyroid, and any increase made me feel better!

My doctors have opted to "sneak up" on my thyroid levels, increasing my dosage gradually, until my bloodwork shows the correct level. I think I may need another uptick at my next appointment, though. I'm feeling a little sluggish lately, and since everything else seems to be all right, it may be that my thyroid levels are low.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email